Alert archive / California / River Flood Warnings in 2024

River Flood Warning 20, NWS Eureka, CA

December 29, 2024Humboldt County, California

NWS Eureka, CA issued this river flood warning at Dec 29, 2024, 6:23 PM PST for Humboldt County, California. It took effect at Dec 29, 2024, 9:00 PM PST. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Dec 29, 2024, 6:23 PM PST (02:23 UTC)
In effect from
Dec 29, 2024, 9:00 PM PST
Expired
Dec 30, 2024, 3:57 AM PST
In force
7 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 12 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Eel River (CA) at Fernbridge (FRNC1). The gauge peaked at 19.66 ft at Dec 30, 2024, 1:00 AM PST.

actionminormoderate152012/3012/31
Action stage
14 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11479560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

442 
WGUS46 KEKA 300223
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
623 PM PST Sun Dec 29 2024

...The National Weather Service in Eureka has issued a Flood Warning 
for the following rivers in California...

  Eel River at Fernbridge affecting Humboldt County.

For the Eel River...including Fernbridge, Scotia, Bridgeville, Fort 
Seward, Miranda...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 400 AM PST.

&&

CAC023-301200-
/O.NEW.KEKA.FL.W.0020.241230T0500Z-241230T1200Z/
/FRNC1.1.ER.241230T0620Z.241230T0800Z.241230T1020Z.NO/
623 PM PST Sun Dec 29 2024

...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Eel River at Fernbridge.

* WHEN...Until late tonight.

* IMPACTS...At 20.0 feet, Significant flooding of the western 
  portions of Cannibal Island Road, Camp Weott Road, the Salt and 
  Old Rivers, and all adjacent low-lying areas. Flooding in these 
  areas is exaggerated when crest timing is coincident with high 
  tides and strong onshore winds, and for longer duration events. A 
  Special Action Advisory is being issued to all owners of livestock 
  in low-lying areas of the Eel Delta. Owners of livestock should 
  consider taking appropriate action to protect livestock.

* ADDITIONAL DETAILS...
  - At 5:15 PM PST Sunday the stage was 18.8 feet.
  - Bankfull stage is 20.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 20.3 feet just after midnight
    tonight. It will then fall below flood stage just after
    midnight tonight.
  - Flood stage is 20.0 feet.
  - Flood History...This crest compares to a previous crest of
    20.4 feet on 01/14/1980.
  - http://www.weather.gov/safety/flood


&&


          Fld   Observed        Forecasts (6 pm PST)     
Location  Stg   Stg   Day/Time  Mon   Tue   Wed          

Eel River
Fernbridg 20.0  18.8  Sun 5 pm  14.0  9.8   8.1          



&&

LAT...LON 4052 12418 4058 12435 4069 12427 4063 12421
      4058 12412


$$

ZVS
1 follow-up statement
175 
WGUS86 KEKA 301157
FLSEKA

Flood Statement
National Weather Service Eureka CA
357 AM PST Mon Dec 30 2024

...The Flood Warning is cancelled for the following rivers in 
California...

  Eel River at Fernbridge affecting Humboldt County.

CAC023-301300-
/O.CAN.KEKA.FL.W.0020.000000T0000Z-241230T1157Z/
/FRNC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
357 AM PST Mon Dec 30 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Eel River at Fernbridge.

* ADDITIONAL DETAILS...
  - At 3:15 AM PST Monday the stage was 19.5 feet.
  - Bankfull stage is 20.0 feet.
  - Forecast...The river is expected to fall to 8.0 feet early
    Thursday morning.
  - http://www.weather.gov/safety/flood


&&


          Fld   Observed        Forecasts (4 am PST)     
Location  Stg   Stg   Day/Time  Tue   Wed   Thu          

Eel River
Fernbridg 20.0  19.5  Mon 3 am  11.7  8.9   8.0          



&&

LAT...LON 4052 12418 4058 12435 4069 12427 4063 12421
      4058 12412


$$

RPA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 29, 2:48 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 29, 2:48 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
248 PM PST Sun Dec 29 2024

.SYNOPSIS...Widespread rain has eased this afternoon and will
continue to do so into the early evening. Dry conditions will return
for most of Monday and Tuesday as ridging builds over the west
coast. Rain chances return Tuesday night into mid week.

&&

.DISCUSSION...After a 24 hour-plus period of rainfall, an
anticipated flooding response has manifested on major stem rivers
as well as streams and creeks. Ponding will begin to flow back out
of storm drains as the tide ebbs this afternoon. Watershed response
to the steady and sometimes heavy down pours, are causing minor
flood stages to be breached or approached. The Smith, Eel, Russian
and Mad rivers have all been issued Flood Watches or Warnings. Most
of which will expire tonight. Particular attention is being focused
on Mad River - Arcata and Eel river at Fernbridge. These major stems
are in a Flood Watch presently and could be upgraded to a Warning at
any moment. The effects are not forecasted to be major but caution
will need to be observed as flooding at low lying points are
possible. The Russian River at Hopland did rise sharply, exceeding
the peak stage by measure and timing. The Flood Warning for Hopland
will last through the evening and into the early morning hours. Be
especially careful at night as unseen flooded areas abound.

Widespread rain has come to an end this afternoon leaving scattered
showers and isolated thunderstorms into tonight, primarily in Del
Norte and Humboldt counties, though some chances will spread south
into Mendocino County through Monday morning. Drier conditions are
likely Monday through most of Tuesday as ridging builds back over
the west coast. The next chance of rain will return late Tuesday
into mid week when a storm impacting Oregon will likely sag south
into Northwest California. Rain chances will be highest in Del Norte
and Humbodlt counties, with possibly no rain reaching the southern
areas of Mendocino and Lake Counties. Depending on where this front
stalls, another system following on its heals could bring more rain
to the region late in the week as well. This is a change over what
was in the models even only two days ago. So stay tuned for updates
on how the conditions will be for the remainder of the winter
holiday period. /RPA /EYS

&&

.AVIATION...Conditions have improved this afternoon in the wake a
cold frontal passage this morning. Brief periods of MVFR
ceilings/viz with passing showers are still being observed with
post frontal showers. A colder, drier air mass will filter out any
remaining showers overnight into Monday as high pressure begins
to build into the PNW. With the ground very saturated and
temperatures in the 30's and low 40's possible along the coast -
and lower in interior valleys - persistent low level ceilings and
ground fog are possible across all terminals tonight. Westerly
flow is still dominant but will gradually ease this evening and
turn offshore. This may keep visibility's out of IFR, as both HREF
probabilities and model soundings show ceilings remaining around
2000 feet through Monday morning. HREF shows a slightly stronger
signal for reduced viz at UKI, especially below 2000 feet.

&&

.MARINE...Conditions are easing considerably as winds diminish
and the energy from a westerly swell gradually decays. Small craft
conditions will linger through early Monday morning as seas
finally fall below advisory levels. High pressure will begin to
build into the north coast early this week, enhancing northerly
winds south of Cape Mendocino Monday into Tuesday. Winds and seas
are not expected to exceed 5 to 8 feet until midweek, when a weak
upper shortwave dips down into the PNW and generates stronger
southerly flow alongside a 10 to 12 ft mid-period westerly swell.
There is still considerable uncertainty surrounding the strength
of this system, especially regarding winds. Otherwise, wave
heights are forecast to remain above 10 feet as this swell energy
persists into the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until 6 PM PST this evening for CAZ101>103-105-
     106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PST Monday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Dec 29, 1:35 PM PST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
135 PM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Landslide        1 NW Del Loma           40.79N 123.35W
12/29/2024                   Trinity            CA   Law Enforcement

            Rockslide covering westbound lane. Highway
            299 near junction of Big Mountain Road.

&&

JMM

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:21 AM PSTCold Weather AdvisoryEKAMendocino30 hr
Dec 30, 1:41 PM PSTSmall Craft AdvisoryEKA13 hr

Nearby

River Flood Warnings in California, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.